Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A method of combining fixed points

Author: Roger Waggoner
Journal: Proc. Amer. Math. Soc. 51 (1975), 191-197
MSC: Primary 54H25; Secondary 57C05
MathSciNet review: 0402713
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is now well known that in the category of finite polyhedra the fixed point property is not preserved by the operations of suspension, Cartesian product, adjunction along a segment, and join. Thus far none of the examples given have involved polyhedra of dimension 2. It is shown in this paper that two fixed points $ x$ and $ y$ of a self-map of a polyhedron $ K$ can be combined in a certain way if a certain criterion is satisfied by the $ f$-image of a path from $ x$ to $ y$. Several corollaries follow, one of which is that if $ K$ is a finite simply connected $ 2$-polyhedron with no local separating points, $ {H_2}(K) \ne 0$, and $ K$ has a $ 2$-simplex $ \sigma $ such that $ {\pi _1}(K - \operatorname{Int} \sigma ,z)$ is cyclic, then $ K$ fails to have the fixed point property. This eliminates many $ 2$-dimensional polyhedra from consideration as examples.

References [Enhancements On Off] (What's this?)

  • [1] R. H. Bing, The elusive fixed point property, Amer. Math. Monthly 76 (1969), 119-132. MR 38 #5201. MR 0236908 (38:5201)
  • [2] R. F. Brown, The Lefschetz fixed point theorem, Scott, Foresman, Glenview, Ill., 1971. MR 44 #1023. MR 0283793 (44:1023)
  • [3] E. R. Fadell, Recent results in the fixed point theory of continuous maps, Bull. Amer. Math. Soc. 76 (1970), 10-29. MR 42 #6816. MR 0271935 (42:6816)
  • [4] Ken-hua Shih, On least number of fixed points and Nielsen numbers, Acta Math. Sinica 16 (1966), 223-232 = Chinese Math.-Acta 8 (1966), 234-243. MR 35 #1004. MR 0210109 (35:1004)
  • [5] Roger Waggoner, A fixed point theorem for $ (n - 2)$-connected $ n$-polyhedra, Proc. Amer. Math. Soc. 33 (1972), 143-145. MR 45 #2699. MR 0293622 (45:2699)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54H25, 57C05

Retrieve articles in all journals with MSC: 54H25, 57C05

Additional Information

Keywords: Fixed point property, Lefschetz number, fixed point index
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society